|"but I'm not a monkey"
Dec 22, 2004
Dear Dr Bob I am doing some research as I am hoping to become pregnant in the near future. I am taking Efavirenz, DDI and AZT. I have been taking the same combination for over 6 years and it works well for me - no side effects, CD4 900+ VL <50. I have been advised to stop taking Efavirenz mainly based on the monkey trial (as far as I can tell). However, I still read that women are giving birth to healthy babies whilst taking Efavirenz. No one seems to be able give me real figures on how many babies have been born with deformities to women on Efavirenz. It is a hard decision for me to make with regard to changing my medication as I works so well for me. My whole experience of having HIV has revolved around figures and percentages - now all I get is "few" and "some". I realise I should post this question elsewhere but I would value your opinion. You are a very patient and caring person and to my surprise you have made me laugh at times when I have felt so down about life with HIV. Hoping you can help me. Thank you for being here for us.
| Response from Dr. Frascino
Hello "not a monkey,"
OK, even if you are "not a monkey," if you are considering "monkeying around" while on efavirenz (EFV), here's what you need to know. EFV caused birth defects in 3 of 20 pregnant cynomolgus monkeys. (Yes, this is the monkey trial.) There has been a single case (reported twice) of an infant with a neural tube defect (a meningocele) born to a woman who took EFV during conception and early pregnancy. Based on this information, the current recommendation is to avoid EFV during the first trimester of pregnancy. Yes, it's true there are a number of reports of women on EFV who have given birth to infants without deformities. However, the real question here is whether there is sufficient evidence to support the recommendation to avoid EFV during pregnancy (especially the first trimester). I would have to argue yes, there is sufficient evidence for concern, especially because there are safer alternatives available that have been proven to be equally efficacious. The Vioxx fiasco could be a good analogy. There were millions of folks who took this pain killer. Most found it effective and well tolerated. However, for those who experienced heart attacks, the warning that, in some folks, this drug might not be a safe came tragically too late.
So be a "Curious George" when monkeying around. Why take unnecessary risks when doing the mattress mambo?
Stay well. Good luck with your future bambino!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Nodes Sign Of HIV Infection
- Burning Penis After Touching Anus Worried I Have HIV
- Muscle Ache After Rubbing Penis Sign Of HIV AIDS
- Sore On Mouth After Sucking Penis Worried I Have HIV
- Sore Throat After Swallowing Blood Worried I Have HIV
- Testicular Pain After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.